Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 91, NWS Nashville, TN

May 1, 20095 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2009, 5:44 PM CDT for 5 counties in Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2009, 5:44 PM CDT (22:44 UTC)
Expired
May 1, 2009, 6:15 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Lawrence County, TN, Lewis County, TN, Maury County, TN, Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 115 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:55 PM CDTHAIL 0.752 Se Hohenwald, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:23 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 012244
SVROHX
TNC099-101-119-135-181-012315-
/O.NEW.KOHX.SV.W.0091.090501T2244Z-090501T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
544 PM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  LEWIS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF HOHENWALD...
  SOUTHWESTERN MAURY COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN PERRY COUNTY IN MIDDLE TENNESSEE...
  NORTH CENTRAL WAYNE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 615 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF HOHENWALD...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOHENWALD BY 555 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3562 8779 3563 8767 3562 8765 3563 8763
      3562 8762 3563 8749 3562 8746 3562 8743
      3564 8740 3564 8724 3542 8724 3544 8779
TIME...MOT...LOC 2244Z 270DEG 30KT 3553 8768

$$

13
1 follow-up statement
000 
WWUS54 KOHX 012254
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
554 PM CDT FRI MAY 1 2009

TNC135-181-012304-
/O.CAN.KOHX.SV.W.0091.000000T0000Z-090501T2315Z/
PERRY TN-WAYNE TN-
554 PM CDT FRI MAY 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WAYNE AND
SOUTHEASTERN PERRY COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.

LAT...LON 3560 8758 3564 8724 3542 8724 3546 8765
      3548 8765 3548 8769 3549 8770
TIME...MOT...LOC 2254Z 270DEG 30KT 3553 8758

$$

TNC099-101-119-012315-
/O.CON.KOHX.SV.W.0091.000000T0000Z-090501T2315Z/
MAURY TN-LEWIS TN-LAWRENCE TN-
554 PM CDT FRI MAY 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL LAWRENCE...LEWIS AND SOUTHWESTERN MAURY COUNTIES...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HOHENWALD...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL LEWIS COUNTY AT 610 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3560 8758 3564 8724 3542 8724 3546 8765
      3548 8765 3548 8769 3549 8770
TIME...MOT...LOC 2254Z 270DEG 30KT 3553 8758

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:50 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 1, 3:50 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CDT FRI MAY 1 2009

.DISCUSSION...
SFC HIGH PRES IN THE CNTL PLAINS WL CONTINUE TO PUSH A COLD FRONT
INTO MID TN TONIGHT. FRONT WL PULL UP STATIONARY. PERIODS OF
SHOWERS AND THUNDERSTORMS ON TAP TONIGHT.

SFC HIGH PRES MOVES ACR THE OH VLY SAT WITH PERIODS OF SHOWERS
AND THUNDERSTORMS SOUTH ALONG STATIONARY FRONT. MODELS AGREEMENT
WITH INVERTED TROUGHING ALONG STALLED FRONT SAT NIGHT-SUN ACR MID
TN.

EXCESSIVE RAINFALL LIKELY SAT NIGHT-SUN. WIDESPREAD RAINFALL AMOUNTS
OF THREE TO SIX INCHES EXPECTED. HIGHER AMOUNTS POSSIBLE IF LATER
MODELS HOLD THIS TREND. CONDITIONS FAVORABLE FOR FLASH FLOODING
SAT NIGHT-SUN. FLASH FLOOD OR HYDROLOGIC OUTLOOK (MEMESFOHX) SENT
TO ADDRESS THIS CONCERN. FLASH FLOOD WATCH MAY BE REQUIRED.

PCPN CHANCE DECREASES MON AS SYS MOVES EAST. DRY PERIOD MON EVENING
INTO WED MORNING...BEFORE NEXT FRONTAL SYSTEM MOVES IN WED NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      61  68  58  68 /  80  80  80  90
CLARKSVILLE    60  66  55  66 /  90  80  90 100
CROSSVILLE     61  68  59  68 /  70  80  90  80
COLUMBIA       62  72  61  72 /  70  70  70  80
LAWRENCEBURG   63  75  63  74 /  70  60  60  70
WAVERLY        60  67  58  67 /  80  80  80  90

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 1, 5:44 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
544 PM CDT FRI MAY 1 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
544 PM CDT FRI MAY 1 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

WEAK UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE AREA WILL GENERATE
A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING HAIL OR WINDS.
HEAVY RAINS WILL LEAD TO LOCALIZED FLOODING AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM OVER THE OHIO VALLEY WILL DROP SOUTHEASTWARD
ON SATURDAY AND BECOME STATIONARY OVER THE MIDSTATE. THE FRONT
IN COMBINATION WITH UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE
OHIO AND TENNESSEE VALLEYS WILL GENERATE A SLIGHT RISK OFF SEVERE
STORMS THIS WEEKEND. THE FRONTAL SYSTEM WILL ALSO TEND TO
CONCENTRATE RAINFALL OVER THE NORTHWESTERN AND NORTHERN TIER COUNTIES
THIS WEEKEND. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL AND
POSSIBLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND THROUGH THE WEEKEND
DUE TO THE CONTINUING THREAT OF SEVERE THUNDERSTORMS.

17/MAG

In the hours before

Local storm report, May 1, 2:47 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
247 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TORNADO          9 SSE HOHENWALD         35.43N 87.50W
05/01/2009                   LEWIS              TN   EMERGENCY MNGR

            MULTIPLE TRAILERS OVERTURNED AT MACCO CAMPING
            RESORT...NEAR STATE ROAD 241 NEAR LEWIS AND LAWRENCE
            COUNTY LINE

&&

STEIGERWALDT
Local storm report, May 1, 3:26 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
326 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TORNADO          9 SSE HOHENWALD         35.43N 87.50W
05/01/2009                   LEWIS              TN   EMERGENCY MNGR

            3 HOMES DESTROYED ON STATE HIGHWAY 241 JUST INSIDE THE
            LEWIS AND LAWRENCE COUNTY LINE

&&

STEIGERWALDT
Local storm report, May 1, 4:36 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
436 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     12 NW PULASKI           35.32N 87.18W
05/01/2009                   GILES              TN   LAW ENFORCEMENT

            ALONG HWY 166...BARN...POWER LINES AND TREES BLOWN DOWN
            IN NW GILES CO. CHURCH DAMAGED AS WELL.

&&

JCOHEN
Local storm report, May 1, 4:46 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     14 NW LAWRENCEBURG      35.39N 87.51W
05/01/2009                   LAWRENCE           TN   LAW ENFORCEMENT

            NEAR NAPIER...TREES DOWN...TREE DOWN ON A DOUBLE
            WIDE...TRACTOR TRAYLOR BLOWN OVER

&&

21
Local storm report, May 1, 5:05 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     14 SW COLUMBIA          35.48N 87.22W
05/01/2009                   MAURY              TN   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT THE SW PART OF COUNTY

&&

21
Local storm report, May 1, 5:10 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     10 SW CENTERVILLE       35.69N 87.58W
05/01/2009                   HICKMAN            TN   LAW ENFORCEMENT

            TREES DOWN

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:24 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Williamson36 min
May 1, 3:33 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury27 min
May 1, 1:22 PM CDTAreal Flood AdvisoryOHXBenton, Hickman, Humphreys, Perry3 hr
May 1, 1:27 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne33 min
May 1, 1:37 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry23 min
May 1, 2:10 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Wayne35 min
May 1, 2:20 PM CDTTornado WarningOHXLawrence, Lewis, Maury, Wayne25 min
May 1, 2:36 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne24 min
May 1, 2:41 PM CDTTornado WarningOHXGiles, Lawrence, Lewis, Maury34 min
May 1, 3:02 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne28 min
May 1, 3:11 PM CDTTornado WarningOHXGiles, Marshall34 min
May 1, 3:12 PM CDTAreal Flood AdvisoryOHXHickman, Lewis, Maury3 hr
May 1, 3:18 PM CDTAreal Flood AdvisoryOHXLewis, Perry, Wayne3 hr
May 1, 3:20 PM CDTSevere Thunderstorm WarningOHXWayne25 min
May 1, 3:27 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne33 min
May 1, 3:44 PM CDTSevere Thunderstorm WarningOHXWayne31 min
May 1, 3:54 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence36 min
May 1, 4:01 PM CDTAreal Flood AdvisoryOHXDavidson, Wilson3 hr
May 1, 4:09 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne3 hr
May 1, 4:14 PM CDTAreal Flood AdvisoryOHXBedford, Marshall, Maury3 hr
May 1, 4:27 PM CDTFlash Flood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more8 hr
May 1, 4:42 PM CDTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys33 min
May 1, 5:03 PM CDTFlash Flood WarningOHXBenton, Cheatham, Davidson, Dickson, Hickman, Houston and 5 more5 hr
May 1, 5:27 PM CDTFlash Flood WarningOHXGiles, Hickman, Humphreys, Lawrence, Lewis, Marshall and 4 more5 hr
May 1, 5:47 PM CDTRiver Flood WarningOHXBedford3 days
May 1, 6:21 PM CDTFlash Flood WarningOHXCannon, Davidson, DeKalb, Macon, Robertson, Rutherford and 5 more3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.